Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 13, 2017, 3:59 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 13, 2017, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:17 PM EDT | TSTM WND DMG | Sears Corners, NY | DOWNED TREE ON INTERSECTION OF ROUTE 312 AND ROUTE 22. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS51 KOKX 131959
SVROKX
CTC001-009-NYC079-132045-
/O.NEW.KOKX.SV.W.0007.170613T1959Z-170613T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
359 PM EDT TUE JUN 13 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
North central Fairfield County in southern Connecticut... North
Western New Haven County in southern Connecticut... Eastern
Putnam County in southeastern New York...
* Until 445 PM EDT
* At 357 PM EDT, severe thunderstorms were located along a line
extending from near Sherman to near Fahnestock State Park, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
New Fairfield around 400 PM EDT.
Danbury and Brookfield around 410 PM EDT.
Brewster around 415 PM EDT.
Newtown around 420 PM EDT.
Ridgefield and Bethel around 435 PM EDT.
Southbury and Middlebury around 440 PM EDT.
Naugatuck and Redding around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4158 7347 4149 7344 4151 7339 4149 7337
4147 7331 4149 7333 4151 7332 4151 7319
4152 7316 4152 7312 4151 7308 4133 7340
4144 7388 4151 7372 4153 7353 4159 7352
TIME...MOT...LOC 1957Z 284DEG 26KT 4155 7354 4145 7378
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
881
WWUS51 KOKX 132021
SVSOKX
Severe Weather Statement
National Weather Service New York NY
421 PM EDT TUE JUN 13 2017
CTC001-009-NYC079-132045-
/O.CON.KOKX.SV.W.0007.000000T0000Z-170613T2045Z/
Fairfield CT-New Haven CT-Putnam NY-
421 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL FAIRFIELD...NORTH WESTERN NEW HAVEN AND EASTERN
PUTNAM COUNTIES...
At 420 PM EDT, severe thunderstorms were located along a line
extending from near Brookfield to Brewster, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Newtown around 425 PM EDT.
Brookfield around 435 PM EDT.
Southbury and Bethel around 440 PM EDT.
Naugatuck and Redding around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4158 7347 4149 7344 4151 7339 4149 7337
4147 7331 4149 7333 4151 7332 4151 7319
4152 7316 4152 7312 4151 7308 4133 7340
4144 7388 4151 7372 4153 7353 4159 7352
TIME...MOT...LOC 2020Z 284DEG 26KT 4148 7315 4138 7339
HAIL...1.00IN
WIND...60MPH
$$
JC024
WWUS51 KOKX 132039
SVSOKX
Severe Weather Statement
National Weather Service New York NY
439 PM EDT TUE JUN 13 2017
CTC001-009-NYC079-132049-
/O.EXP.KOKX.SV.W.0007.000000T0000Z-170613T2045Z/
Fairfield CT-New Haven CT-Putnam NY-
439 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAIRFIELD...WEST
CENTRAL NEW HAVEN AND EASTERN PUTNAM COUNTIES WILL EXPIRE AT 445 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and will exit the warned area shortly. Therefore the warning
will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.
LAT...LON 4158 7347 4149 7344 4151 7339 4149 7337
4147 7331 4149 7333 4151 7332 4151 7319
4152 7316 4152 7312 4151 7308 4133 7340
4144 7388 4151 7372 4153 7353 4159 7352
TIME...MOT...LOC 2039Z 284DEG 26KT 4145 7298 4135 7322
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:55 PM EDT, 4 minutes earlier.
Area forecast discussion, Jun 13, 3:55 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service New York NY 355 PM EDT Tue Jun 13 2017 .SYNOPSIS... A cold front will pass offshore overnight. High pressure will build into the area on Wednesday. The high will shift offshore Thursday night through Friday night as a warm front approaches from the southwest. The warm front is expected to move north of the area during Saturday as low pressure tracks north of the Great Lakes and Bermuda high pressure extends westward into the region. A cold front approaches from the west Monday and passes across the area Tuesday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LAPS indicated about 1500 J/kg of SBCAPE across the nrn tier of the cwa at 18Z. This will continue to increase thru the late aftn. DCAPE in these same areas averaged about 700 J/kg, which is also progged to increase. It should be noted that the NAM SBCAPE fields were running about a 1000 J/kg too high across the interior compared to the LAPS. SPS mesoanalysis however was very close to the NAM. Isold-sct tstms have developed over nern PA and upstate NY. They are following a sely storm motion which is consistent with the NAM modeling. As a result, will expect shwrs and tstms to increase in coverage and intensity thru the late aftn as they develop sewd. BRN indicates multicellular pulse storms favored, however interactions with outflow or sea breeze boundaries could locally enhance shear and allow for some better organization in spots. Main threat remains damaging wind gusts with the NAM indicating at least 1500 J/kg of DCAPE in the most unstable areas. The pcpn will end from n to s overnight as the cold front sags swd. The heat will otherwise continue until tstms cool things down or eve sets in. The heat advy remains in effect for nern NJ due to the 2 day criteria. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... High pres builds in from the n thru Wed ngt. This will allow for clearing thru the day on Wed, with only high clouds for the aftn and nighttime. A blend of guidance, which was in good agreement, was used for temps which will be considerably cooler. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Prepare for periods of unsettled weather Friday through Monday. Thursday...As a ridge of high pressure moves offshore, SE winds will transport maritime polar air across the area, causing below holding normal temps from near 65 extreme east to 75 west of NYC. Thursday Night through Early Saturday...Isentropic lift will increase as a warm front approaches along with an upper lvl short wave. Mainly light rain becoming likely area wide along with fog by Friday and continuing until the front passes Sat aftn. Uncertainty with timing of warm frontal passage from SW to NE during Saturday. Daytime highs on Friday only 65 to around 70 degrees; Warmer Saturday. Sat Aftn/Eve...Chc of showers and tstms, mainly W and N of NYC with daytime heating and increasing instability as the air mass transitions to a deep maritime tropical airmass. Sunday...Can't rule out at least SCT aftn/eve TSTMs as a deepening upper lvl trough approaches. Monday...Potential for more widespread hvy showers and tstms as a cold front approaches the region with high precipitable water content. Stay tuned. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... A cold front approaches from the north this afternoon and passes across the region this evening with isolated to scattered showers and TSTMs. Westerly surface winds this afternoon, but with SSW at coastal terminals due to sea breeze. Scattered Convection will increase over east-central NY State this afternoon as it slides southeast. There is uncertainty in how this convection will evolve at it moves into the local area early this evening, but best consensus is for a low level of coverage. Any convection will produce heavy-extreme precipitation levels that could require deviations. Note that TAFs now contain VCTS as PROB30 is not permissible within 9 hours of issuance in NWS TAFs. NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: High confidence in Wind Forecast. An occasional gust to lower 20s likely on Ribbon Display through 00Z. Low chance < 30% for convection in the terminal vicinity this evening. KLGA TAF Comments: Low chance < 30% for convection in the terminal vicinity this evening. KEWR TAF Comments: High confidence in Wind Forecast. Low chance < 30% for convection in the terminal vicinity. KTEB TAF Comments: Low chance < 30% for convection in the terminal vicinity this evening. KHPN TAF Comments: Amendments not scheduled. Low chance < 30% for convection in the terminal vicinity this evening. KISP TAF Comments: No unscheduled amendments expected. Low chance < 30% for convection in the terminal vicinity this evening. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... .Wednesday-Thursday...VFR. .Friday thru Saturday Morning...MVFR/IFR in areas of rain and fog. .Saturday Afternoon...Improvement to VFR possible outside of any showers/tstms. .Saturday Night...Low clouds/fog with IFR conditions possible at night. .Sunday...Improvement to VFR possible outside of any shwrs/tstms. && .MARINE... Winds and seas will remain blw Small Craft Advisory/SCA lvls thru Wed ngt. Strong tstms are possible with the cold frontal passage late today and tngt which could produce winds in excess of 35 kt. With high pressure shifting off shore Thursday and Thursday night, winds and seas will remain below SCA levels. Friday through Saturday...Although winds and seas are forecast to remain below SCA levels, periods of rain and areas of fog may restrict vsbys to 1-3 NM. Dense Fog Advisories are possible during this time until a warm front moves northeast of the area late Saturday. Sunday...SSW winds and building seas of arnd 4 ft on the ocean with the approach of SCA levels. && .HYDROLOGY... Any strong tstms thru this eve could produce localized urban and poor drainage flooding. No significant hydrologic impacts are expected Wednesday through next Sunday. Late Thursday Night thru Early Sat...1/4-1/2 inch rain possible with the approach and passage of a warm front. Potential for heavy rain on Monday with approach of a cold front. && .CLIMATE... Record high temperatures may be tied or broken today. Here are the records for the date: LOCATION.....RECORD HIGH TEMPERATURE........ NYC.................96 (1961).............. LGA.................97 (1961)............... JFK.................95 (1983)............... EWR.................98 (1961)...............broken see rer ISP.................92 (1988)...............broken see rer BDR.................93*(1961)............... * Also in previous years && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...Heat Advisory until 10 PM EDT this evening for NJZ006-106-108. MARINE...None. && SYNOPSIS...JMC/MET NEAR TERM...JMC SHORT TERM...JMC LONG TERM...GC AVIATION...Tongue MARINE...JMC/GC HYDROLOGY...JMC/GC CLIMATE...
Hazardous weather outlook, Jun 13, 4:35 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 435 AM EDT Tue Jun 13 2017 CTZ005>012-NJZ002-004-103>105-107-NYZ067>075-078>081-176>179-140845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Western Union-Orange-Putnam-Rockland-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 435 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, possibly severe, with strong to damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-140845- Hudson-Eastern Essex-Eastern Union- 435 AM EDT Tue Jun 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, possibly severe, with strong to damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-140845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 435 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, with winds in excess of 35 KT being the primary threat. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 13, 2:57 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT TUE JUN 13 2017
CTZ005-006-NYZ068-131945-
Northern Fairfield-Northern New Haven-Putnam-
257 PM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHWESTERN NEW HAVEN AND EASTERN PUTNAM COUNTIES...
At 257 PM EDT, strong thunderstorms were clustered near Hopewell
Junction, or 8 miles northwest of Pawling, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Sherman around 315 PM EDT.
New Fairfield around 320 PM EDT.
Danbury and Brookfield around 330 PM EDT.
Bethel around 335 PM EDT.
Newtown around 340 PM EDT.
Southbury around 345 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
4149 7337 4147 7331 4149 7333 4151 7332
4152 7316 4156 7317 4157 7311 4136 7329
4151 7372 4153 7353 4167 7352
TIME...MOT...LOC 1857Z 289DEG 30KT 4162 7374
JCSpecial weather statement, Jun 13, 3:35 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service New York NY
335 PM EDT TUE JUN 13 2017
CTZ005-NYZ068-070-132015-
Northern Fairfield-Putnam-Northern Westchester-
335 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
FAIRFIELD... NORTHEASTERN WESTCHESTER AND PUTNAM COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hopewell Junction to Beacon.
Movement was southeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4140 7341 4130 7370 4142 7397 4144 7398
4149 7393 4151 7372
TIME...MOT...LOC 1934Z 295DEG 24KT 4154 7374 4148 7394
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 43 min |
| Jun 13, 3:35 PM EDT | Special Weather Statement | OKX | Putnam | 40 min |
| Jun 13, 5:08 PM EDT | Special Weather Statement | OKX | Putnam | 52 min |
| Jun 13, 6:17 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 43 min |
| Jun 13, 6:37 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 53 min |
| Jun 13, 7:22 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jun 13, 7:27 PM EDT | Special Weather Statement | OKX | Orange | 48 min |
| Jun 13, 7:44 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 41 min |
| Jun 13, 2:57 PM EDT | Special Weather Statement | OKX | 48 min | |
| Jun 13, 6:03 PM EDT | Special Weather Statement | OKX | 42 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.